Viagra was originally developed as a possible treatment for chest pain and pulmonary arterial hypertension (high blood pressure that affects the lungs and heart). However, during clinical trials it was determined that the drug was a poor choice as a heart medication, but researchers did notice an increase in erections in the men involved in the trials. Thus, oral medication for the treatment of ED was born. After Viagra was approved by the FDA in 1998 for ED, additional ED drugs came onto the market including Cialis and Levitra after FDA approval in 2003. Cialis, as of 2011, is also FDA approved to treat benign prostatic hyperplasia (BPH).
In 2005 though, the FDA issued a warning that Viagra, Cialis, and Levitra may cause non-arteritic anterior ischemic optic neuropathy (NAION), a medical condition in which vision loss occurs due to damage to the optic nerve from a lack of blood supply; partial or complete blindness may result. The FDA issued that warning after receiving more than 43 adverse reports indicating the development of NAION among the users of these drugs, and primarily with Viagra. Ultimately, the FDA required that additional warnings be added to the labeling of all three drugs.
Then in 2007, after receiving multiple reports of sudden hearing loss (approximately 29 reported cases), the FDA required that additional warnings be added to the labeling for these drugs.
Lawsuits continue to be filed against the manufacturers of these ED medications based on the injuries associated with use, including but not limited to:
- Non-arteritic anterior ischemic optic neuropathy (NAION), or the sudden loss of vision in one eye, partial or complete
- Sudden loss of hearing, tinnitus (ringing in the ears), or dizziness
- Priapism, a persistent, prolonged erection lasting four hours or longer that can cause permanent damage to the penis
- A sudden drop in blood pressure, which can lead to fainting, heart attack, or stroke.
New research on Viagra has indicated that the use of ED drugs may increase the risk of melanoma, a deadly form of skin cancer. An April 2014 journal publication in JAMA Internal Medicine found that men who used Viagra faced a significant increased risk in developing melanoma. As Cialis and Levitra are similar drugs to Viagra, that risk may be present with the use of those drugs as well, possibly even more likely as those drugs remain in the body for longer.
The study found that men who used Viagra were almost twice more likely to develop melanoma than those who did not use the drug. It also found that even when a man only used the drug once, he had the same risk of developing melanoma. The study discussed how many melanoma tumors, approximately 50%, have what is called a BRAF mutation, and further discusses how treatment with Viagra and other PDE5 inhibitors “can promote melanoma cell invasion, particularly in the BRAF-mutated melanoma cell lines.”